Nebraska, 2009Hail in Nebraska, May 13, 2009
May 13, 2009 · NWS OAX · 2 events in 2 counties and zones
An area of thunderstorms, a few of which produced large hail, developed along and north of a warm front over southeast Nebraska during the early morning hours of May 13th. A strong upper level disturbance that lifted across the Dakotas pushed a cold front through the area later that morning, quickly shoving most of the activity east of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms, a few of which produced large hail, developed along and north of a warm front over southeast Nebraska during the early morning hours of May 13th. A strong upper level disturbance that lifted across the Dakotas pushed a cold front through the area later that morning, quickly shoving most of the activity east of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 13, 1:58 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, May 13, 1:58 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 AM CDT WED MAY 13 2009
.DISCUSSION...
CONVECTION...TEMPERATURES AND WINDS ARE THE MAIN FORECAST CONCERNS
TODAY. UPPER AIR CHARTS FROM LAST EVENING SHOWED THE FOLLOWING. AT
850 MB AN AXIS OF MOISTURE EXTENDED NORTH FROM THE SRN PLAINS INTO
ERN SD...WITH DEWPOINTS OF 10 DEGREES C. AT 500 MB A TROUGH WAS
MOVING EWD FROM THE NRN ROCKIES...WITH 12 HOUR HEIGHT FALLS FROM
50 TO 80 METERS. JET MAX AROUND 120 KNOTS AT 300 MB WAS PUNCHING
EWD FROM OR AND ID. COLD FRONT WILL CONTINUE TO PUSH EWD TODAY AS
HEIGHT FALLS MOVE ACROSS THE DKTS AND INTO MN. MODELS SHOW LOW LVL
MOISTURE DROPPING DRAMATICALLY THIS AFTN...WITH FAIRLY STRONG W/NW
WINDS DEVELOPING. WILL GO WITH AREAL COVERAGE WORDING FOR STORMS
THIS MORNING...AND KEPT SOME LOW POPS THIS AFTN OVER PARTS OF SWRN
IA AND SERN NE. WENT WITH DAYTIME HIGHS RANGING FROM UPPER 60S IN
NWRN CWA TO NEAR 80 IN FAR SERN NE. WINDS MAY GET CLOSE TO WIND
ADVY NUMBERS THIS AFTN...MAINLY IN NERN NE...BUT NO HIGHLIGHTS AT
THIS TIME.
COOL AND DRY AIR SHOULD CONTINUE TO MOVE INTO THE AREA TONIGHT AS
HIGH PRESSURE BUILDS IN AT THE SURFACE. WENT AT OR BELOW MOS LOWS
FOR TNGT...PARTS OF NERN NE COULD DROP INTO THE UPPER 30S. RIGHT
NOW IT APPEAR THERE MIGHT BE TOO MUCH WIND FOR FROST...BUT THE DAY
SHIFT WILL HAVE TO WATCH THAT. THURSDAY SHOULD BE DRY WITH HIGH
PRESSURE SHIFTING EWD DURING THE DAY...BUT RETURN FLOW STARTS. IT
APPEARS ENOUGH MOISTURE WILL RETURN THURSDAY NIGHT WITH ISENTROPIC
LIFT IN 300-310 K LAYER FOR SHOWERS AND TSTMS. GENERALLY INCREASED
POPS FOR THURSDAY NIGHT INTO FRIDAY. COLD FRONT SHOULD PUSH ACROSS
THE AREA FRIDAY...WHICH SHOULD DRY THINGS OUT FOR THE WEEKEND. AT
LEAST IT LOOKS THAT WAY NOW. RETURN FLOW STRENGTHENS ON SUNDAY...
BUT INFLUX OF DEEPER MOISTURE SHOULD BE DELAYED. INTERESTINGLY...
THE 00Z ECMWF DID DEVELOP SOME WARM ADVECTION PCPN SUNDAY...BUT
MAINLY FROM ERN SD INTO SRN MN AND NRN IA.
MODELS START TO DIVERGE ON PATTERN BY TUESDAY AND WEDNESDAY. LOW
POPS SEEM WARRANTED BY TUESDAY NIGHT INTO WEDNESDAY...ESPECIALLY
IF 00Z GFS SOLUTION VERIFIES.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 14/06Z.
MESSY FORECAST EARLY IN THE TAF CYCLE AT ALL SITES. IFR TO LIFR
CIGS WILL LINGER UNTIL MID-MRNG /ALONG WITH REDUCED VIS/...BUT WILL
LIFT TO VFR AS COLD FRONT PASSES THROUGH. AHEAD OF THE FRONT
TNGT...-RA IS EXPECTED AT ALL SITES...ALONG WITH A PERIOD OF -TS
LIKELY AT EACH SITE. ATTEMPTED TO TIME IN THE TSRA AT EACH SITE IN
A 1-HR WINDOW...AS CONVECTION WILL NOT LIKELY LAST MUCH LONGER THAN
THAT AT ANY SITE...BUT WILL KEEP AN EYE ON NEED TO AMEND THOSE TIMES.
WINDS WILL SHIFT TO NWLY THIS MRNG BEHIND COLD FRONT... BECOMING
GUSTY AT ALL SITES BUT ESPECIALLY KOFK BEFORE DIMINISHING TO AT OR
BELOW 10KT THIS EVNG.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, May 13, 3:05 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 AM CDT WED MAY 13 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
405 AM CDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. THE
STRONGEST STORMS WILL PRODUCE HAIL AND LOCALLY HEAVY RAIN. MOST OF
THE HAIL SHOULD BE AROUND THE SIZE OF QUARTERS OR SMALLER.
STRONG WINDS WILL SPREAD ACROSS THE AREA TODAY AS A FRONT PUSHES
THROUGH THE REGION. WINDS COULD GUST TO OVER 40 MPH THIS AFTERNOON...
MAINLY IN PARTS OF NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY NIGHT THROUGH
FRIDAY AFTERNOON. THE CHANCE FOR SEVERE STORMS APPEARS LOW AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT PLEASE
PASS ALONG ANY REPORTS OF HAIL.
MILLER
Hail, Lancaster
- When
- May 13, 3:22 AM CST
- Where
- Lancaster County, 1.87 mi WSW of Arrow Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.858, -96.682
Hail the size of quarters was reported near 27th and Superior Streets in north Lincoln.
Hail, Otoe
- When
- May 13, 3:35 AM CST
- Where
- Otoe County, 2.32 mi SSW of Syracuse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.620, -96.200
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 13, 20093 deaths · 6 injured · $5.1 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Oklahoma, May 13 to 14, 20097 injured · $50 million · EF2 · 76 events
- Tornadoes and Flash Flooding in Illinois, May 13 to 14, 2009$873,000 · EF1 · 61 events
- Damaging Winds in Indiana, May 13 to 14, 2009$5.0 million · 55 kt wind · 4 events
- Flash Flooding and Lightning Strike in Alabama, May 13, 2009$2.0 million · 3 events
- Flash Flooding and Hail in Missouri, May 13, 20091 injured · $130,000 · 1.25 in hail · 37 events
- Tornado and Flash Flood in Kansas, May 13, 2009$100,000 · EF1 · 10 events
- Flash Flooding and Flooding in Indiana, May 13 to 14, 2009$78,000 · 61 kt wind · 37 events
- Flooding in Indiana, May 13 to 29, 2009$113,000 · 27 events
- Flash Flood and Hail in Illinois, May 13 to 14, 2009$202,000 · 65 kt wind · 14 events
- Damaging Wind in Wisconsin, May 13, 2009$165,000 · 78 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, May 13 to 14, 2009$20,000 · 1 in hail · 43 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159623, 159624.